Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


I'm tired of being tired
Mar 3, 2002

Can you please help me or tell me if Ensure Plus is a better drink then Carnation instant breakfast or is there something else you can recomend as a good nutrition drink...I'm so tired of feeling tired and having people ask me are you loosing weight? Are you OK today? I just want to live a normal life and start to look normal again if that's at all possible...Thank you and God bless you for trying to help people like myself

Response from Dr. Frascino

Hi,

A good nutrition drink? Well, that would depend on what kind of nutrition problem you are having. Many people have inadequate diets. Eating well-balanced meals can be difficult whether we are HIV-infected or not. However, getting proper nutrition, rest, and exercise is particularly important for those of us with chronic illnesses like HIV. Inadequate nutrition can be a cause of weight loss and fatigue. Folks are asking you if you are losing weight. Are you? (Those same folks are probably jealous because they can't lose a pound!) The important thing for you to find out is if you are losing "lean body mass" - muscle/organ tissue weight. Preservation of lean body mass has been correlated with improved survival. If at all possible, you should seek the help of an HIV-knowledgeable nutritionist who could evaluate the adequacy of you diet. If that's not possible, check in with our expert forum on nutrition for additional information.

As for your fatigue, as I mentioned above, it may be due to nutritional deficiencies. Carnation Instant Breakfast and Ensure Plus are both good products, but they may not be what you need. Your fatigue could be due to several things in addition to or instead of dietary causes. Potential causes for fatigue include anxiety, stress, depression, unrecognized opportunistic infections, hormonal imbalances - low testosterone in men, for example - medication side effects, and anemia.

What should you do? See your HIV specialist. Discuss your fatigue and changing body image. It's possible you are having some redistribution of fat due to lipodystrophy and/or lipoatrophy, which is making your face look thinner. Check out the common causes for fatigue listed above. For instance, if your hemoglobin is low, i.e. less than 12 for women and 14 for men, you are anemic. HIV-related anemia can be quite easily and very effectively treated with Procrit, a medication that stimulates the production of new red blood cells.

Bottom line: Don't count on a tasty (or not so tasty) supplement to solve your problem. Search for the real cause of the problem rather than a quick fix. Once you know what's really wrong, the treatment will become more evident.

Write back if you're still having troubles with fatigue/anemia. Remember to check out our other expert forums as well. Good luck! And God bless you too!

Dr. Bob


Previous
life's a beach...thanks for teaching us how to swim
Next
worried sick

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement